Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 124, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2020, 5:39 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2020, 5:39 PM EDT (21:39 UTC)
- Expired
- Jul 24, 2020, 6:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:53 PM EDT | TSTM WND DMG | 1 W Martinsville City, VA | LARGE TREE DOWN ON SALEM STREET IN MARTINSVILLE. |
| Jul 24, 5:57 PM EDT | TSTM WND DMG | 1 Nnw Martinsville Airp, VA | TREE DOWN NEAR THE INTERSECTION OF JOSEPH MARTIN HIGHWAY AND THEATRE STREET. |
| Jul 24, 5:57 PM EDT | TSTM WND DMG | 1 Se Martinsville City, VA | TREE DOWN ACROSS THE ROAD IN THE 700 BLOCK OF BEECHNUT LANE IN MARTINSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
518
WUUS51 KRNK 242139
SVRRNK
VAC089-690-242245-
/O.NEW.KRNK.SV.W.0124.200724T2139Z-200724T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
539 PM EDT Fri Jul 24 2020
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
The City of Martinsville in south central Virginia...
Henry County in south central Virginia...
* Until 645 PM EDT.
* At 538 PM EDT, a severe thunderstorm was located over Collinsville,
or just northwest of Martinsville, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Martinsville...
Bassett...
Axton...
Leatherwood...
Villa Heights...
Chatmoss...
and Collinsville.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3678 8003 3678 8001 3679 8002 3679 8001
3683 8000 3679 7981 3680 7979 3679 7975
3669 7968 3654 7972 3654 7995
TIME...MOT...LOC 2138Z 334DEG 11KT 3673 7986
HAIL...1.00IN
WIND...60MPH
$$
RAB3 follow-up statements
931
WWUS51 KRNK 242203
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
603 PM EDT Fri Jul 24 2020
VAC089-690-242245-
/O.CON.KRNK.SV.W.0124.000000T0000Z-200724T2245Z/
City of Martinsville VA-Henry VA-
603 PM EDT Fri Jul 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR HENRY COUNTY AND THE CITY OF MARTINSVILLE...
At 603 PM EDT, a severe thunderstorm was located over Martinsville,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Martinsville...
Axton...
Leatherwood...
Villa Heights...
Chatmoss...
Collinsville...
and Fieldale.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3679 7975 3669 7968 3654 7972 3654 7995
3670 8000
TIME...MOT...LOC 2203Z 334DEG 11KT 3666 7982
HAIL...1.00IN
WIND...60MPH
$$
RAB804
WWUS51 KRNK 242232
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
632 PM EDT Fri Jul 24 2020
VAC690-242241-
/O.CAN.KRNK.SV.W.0124.000000T0000Z-200724T2245Z/
City of Martinsville VA-
632 PM EDT Fri Jul 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved
south of the city now. Therefore, the warning has been
cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3661 7997 3667 7976 3662 7970 3654 7972
3654 7995
TIME...MOT...LOC 2231Z 341DEG 10KT 3658 7984
$$
VAC089-242245-
/O.CON.KRNK.SV.W.0124.000000T0000Z-200724T2245Z/
Henry VA-
632 PM EDT Fri Jul 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN HENRY COUNTY...
At 631 PM EDT, a severe thunderstorm was located near Price, or
just south of Martinsville, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sandy Level.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3661 7997 3667 7976 3662 7970 3654 7972
3654 7995
TIME...MOT...LOC 2231Z 341DEG 10KT 3658 7984
HAIL...1.00IN
WIND...60MPH
$$
RAB997
WWUS51 KRNK 242243
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
643 PM EDT Fri Jul 24 2020
VAC089-242253-
/O.EXP.KRNK.SV.W.0124.000000T0000Z-200724T2245Z/
Henry VA-
643 PM EDT Fri Jul 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN HENRY COUNTY WILL EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
and gusty winds are still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3661 7997 3667 7976 3662 7970 3654 7972
3654 7995
TIME...MOT...LOC 2243Z 334DEG 11KT 3655 7982
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:25 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 24, 4:25 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 425 PM EDT Fri Jul 24 2020 .SYNOPSIS... A weak front will dissipate over the area tonight. High pressure will cover the region through Monday. A potential change in the weather pattern arrives on Wednesday with the passage of a stronger cold front. && .NEAR TERM /THROUGH SATURDAY/... As of 425 PM EDT Friday... Isolated showers are heading southward as seen on radar. Hardly any lightning has been detected yet so far, but there still remains a slight chance for thunderstorms this evening as the activity reaches the Virginia and North Carolina border where there is a little better instability. Temperatures were also tweaked slightly upward. Roanoke has already achieved day 24 of the current 90-degree streak. Think we will see slightly less coverage tonight as modest instability tracks southeast, with high pressure approaching the central Appalachians after midnight. Saturday will be somewhat drier, and have lowered pops along/north of U.S. 460 east of the mountains. Should see high pressure overhead, though inverted trough across the Appalachians may shape the atmosphere for some coverage in the afternoon, though with lower pwats and somewhat stabler airmass not expecting any flooding or severe concerns. Lows tonight will range from the lower to mid 60s west, to around 70 east. Highs Saturday will be warmer thanks to more sunshine, but humidity should be somewhat lower. Highs will range from the lower 90s east to mid to upper 80s west. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 1230 PM EDT Friday... Departing weak trough over the eastern United States gives way to broad ridging to the eastern third of the CONUS, with surface high pressure centered over the Carolinas by Sunday. Without any true forcing expected over the weekend, expect isolated to perhaps scattered diurnally driven showers and storms for the late afternoon and evening. Most of the activity will be confined to the southern sections of the CWA, especially along the southern Blue Ridge where some orographic lift may help to enhance storm development. With increasing 850mb temperatures and lower chances for clouds/rain to provide cooling, expect temperatures to once again increase into the low to mid 90s through Monday, especially for Roanoke and east into the Piedmont of Virginia and North Carolina. First of next week, our attention turns to the Ontario region of Canada where a shortwave trough is expected to be heading eastward by Monday afternoon. An associated cold front is expected to stretch from the Great Lakes into the central Plains Monday night into early Tuesday. This front will continue to sag south Monday, increasing the chance of rain and thunderstorms for the middle of next week, while possibly providing for some cooler temperatures and lower humidity. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 115 PM EDT Friday... Temperatures will remain above average at least through Wednesday before an incoming front and upper level trough drop in. Models and ensemble guidance continue to point to an uptick in thunderstorm coverage especially during the Tuesday and Wednesday timeframe. The frontal boundary should push through the area by Wednesday afternoon and evening before slowly washing out to the south early Thursday. There still is some uncertainty on the timing of the front and how far south it pushes during the midweek period. Both the European and Canadian show the boundary to our south by Thursday giving us drier and much more seasonable conditions compared to the GFS. With the front heading south and a digging trough, questions remain on precipitation chances for Friday and Saturday especially with models hinting at the moisture from what is left of Hanna being pulled our way. For now we will lean toward the drier side of things late next week as high pressure digs in from the Great Lakes and Ohio River Valley. Highest precipitation chances should remain south of the area. Forecast confidence in the long range for temperatures and precipitation is moderate. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM EDT Friday... This afternoon upper troughing and the approach of a weak surface cold front out of the Ohio Valley will combine to spark thunderstorms. Expect best coverage of storms to be south of KDAN and east of KLYH. MVFR conditions are likely with any of the storms, along with heavy rain and gusty winds, otherwise appears VFR for the afternoon. Models indicated mid and high clouds exiting the area tonight behind the troughing. Locations that clear out will have MVFR or lower fog late, as well as possible MVFR cigs. Extent of IFR or lower fog will depend on the timing of the clouds in the evening and where it rains today. Any fog/low clouds will subside after 12-13z Sat. Above confidence on ceilings/vsbys/wind and on thunderstorm timing/coverage. Extended Aviation Discussion... Overall mainly VFR weather to continue through early next week. We will continue to have afternoon and early evening scattered storms through the period. Sub-VFR conditions are likely in storms, and there is a potential for late night/early morning fog at LWB/BCB and perhaps other locations depending on where there is daily significant rainfall. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...PW/WP SHORT TERM...BMG LONG TERM...ET AVIATION...AMS/WP
Hazardous weather outlook, Jul 24, 5:36 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 536 AM EDT Fri Jul 24 2020 NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-250945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 536 AM EDT Fri Jul 24 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible during the afternoon and evening. Damaging winds are the primary severe weather threat, but large hail and localized flooding are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-250945- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 536 AM EDT Fri Jul 24 2020 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 3:43 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Fri Jul 24 2020
NCZ019-242015-
Wilkes-
343 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN WILKES COUNTY...
At 342 PM EDT, a strong thunderstorm was located near Maple Springs,
or near Wilbar, moving east at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Wilbar...
Mc Grady...
Mulberry...
and Wilkesboro Reservoir.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
3625 8146 3635 8118 3603 8105 3603 8110
3604 8111 3604 8114 3603 8117 3604 8120
3603 8127 3600 8132
TIME...MOT...LOC 1942Z 252DEG 6KT 3618 8131
RABSpecial weather statement, Jul 24, 5:05 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
505 PM EDT Fri Jul 24 2020
VAZ043-242130-
Henry-
505 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT HENRY COUNTY AND THE CITY OF
MARTINSVILLE THROUGH 530 PM EDT...
At 504 PM EDT, a strong thunderstorm was located over Oak Level, or
near Bassett, moving southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Martinsville...
Bassett...
Axton...
Leatherwood...
Villa Heights...
Chatmoss...
and Collinsville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3678 8003 3678 8001 3679 8003 3679 8001
3683 8000 3679 7981 3680 7979 3679 7975
3669 7968 3654 7972 3654 7995
TIME...MOT...LOC 2104Z 334DEG 11KT 3682 7991
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:05 PM EDT | Special Weather Statement | RNK | City of Martinsville | 25 min |
| Jul 24, 5:49 PM EDT | Special Weather Statement | RNK | Appomattox, City of Lynchburg | 41 min |
| Jul 24, 5:52 PM EDT | Special Weather Statement | RNK | Franklin | 38 min |
| Jul 24, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 61 min |
| Jul 24, 6:36 PM EDT | Special Weather Statement | RNK | Franklin | 39 min |
| Jul 24, 6:55 PM EDT | Special Weather Statement | RNK | Buckingham | 65 min |
| Jul 24, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Jul 24, 7:25 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania | 65 min |
| Jul 24, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, City of Martinsville | 65 min |
| Jul 24, 7:53 PM EDT | Special Weather Statement | RNK | City of Galax | 52 min |
| Jul 24, 7:59 PM EDT | Special Weather Statement | RNK | Charlotte | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.